What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 26, 3:37 PM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 26, 3:37 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
437 PM EDT Thu Jul 26 2018
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 306 PM EDT Thu Jul 26 2018
Scattered showers and storms are possible through this evening as a
cold front drops through the area. High pressure will build in with
dry and cooler weather Friday into the weekend. More unsettled
weather will return by late weekend into the first half of next week
as low pressure slowly tracks into the Ohio Valley.
&&
.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 249 PM EDT Thu Jul 26 2018
Area of cirrus has expanded across much of the northern half of
the forecast area this afternoon in advance of the cold front
poised to sag into our northern counties momentarily. The presence
of the cirrus has limited cu formation to some degree and at
least to this point...has capped any convective development over
central Indiana. Starting to see a few small showers develop over
west central Indiana and this may the beginning of at least an
uptick in activity. 18Z temperatures were generally in the low to
mid 80s.
Primary focus is on convective development over the next several
hours as the front sags through the area. Mesoanalysis indicating
an axis of instability at 1500-2000 J/KG MLCAPE immediately ahead
of the front with downdraft CAPE peaking near 1000 J/KG over
northern Indiana. While upper level diffluence is noted over the
region and should help storms develop...bulk of the deeper forcing
aloft should largely remain northeast of the forecast area into
the evening. Some shear and helicity present but by no means
overwhelming with noted paltry amounts in the lowest 1-2kft. Model
soundings indicate drier air present aloft...a hint of a subtle
capping feature centered at 700mb and a general veer-back-veer
wind profile through the boundary layer which also would suggest
some challenges in more extensive upscale convective growth over
the forecast area.
Expect scattered storms to develop but think overall coverage will
be broken as opposed to a more complete line considering the
above thoughts. To this point...the HRRR has done a solid job in
capturing southeast Michigan convection and generates scattered
activity progressing southeast across the forecast area after 20Z.
Bulk of the convection should remain subsevere but presence of
the higher DCAPE values noted above does suggest more elevated
cores will have potential to produce stronger wind gusts as they
collapse. Will maintain general 30-40 pops at most with highest
pops focused over eastern counties in closer proximity to deeper
forcing aloft.
Convective coverage will diminish this evening with loss of heating
and expect precip out of the area by midnight as the front moves
away to the southeast. Skies will gradually clear overnight with
cooler and drier air expanding into the region.
Temps...generally utilized a model blend for lows as temperatures
should bottom out in the upper 50s and lower 60s for most.
&&
.SHORT TERM /Friday through Sunday/...
Issued at 306 PM EDT Thu Jul 26 2018
Forecast challenges focus on precip chances late Saturday night into
Sunday.
Amplified flow regime aloft across the lower 48 through much of the
period highlighted by strong ridging focused over the Intermountain
West and an unusually sharp trough and upper low rotating through
Ontario and Quebec. This will result in a broad northwest flow
across the upper Midwest...Great Lakes and Ohio Valley into the
weekend bringing cooler weather. High pressure at the surface will
influence weather Friday and Saturday with dry conditions and partly
cloudy to mostly clear skies.
A slowly amplifying upper wave traversing through the flow will
develop late Saturday into Sunday over the upper Mississippi Valley
and swing east through the weekend. This feature combined with an
expanding warm front out of the central Plains will bring a slowly
increasing threat for rain and storms for the tail end of the
weekend as moisture slowly increases. The absence of more
substantial forcing aloft and generally light flow through the
boundary layer warrants only low chance pops into Sunday with more
substantial impacts from this system likely coming early next week.
Temps...pleasant temperatures expected throughout the weekend with
highs mainly in the upper 70s and lower 80s and lows ranging from
the 50s to the lower 60s. An overall model blend looks reasonable.
&&
.LONG TERM /Sunday night through Thursday/...
Issued at 152 PM EDT Thu Jul 26 2018
Models in general agreement that a cold front and trailing upper
trough will result in unsettled weather for much of the extended.
Best chances for showers and thunderstorms are now delayed to Monday
night and Tuesday. With run to run changes, confidence in exact
timing of most widespread convection is not low.
Low level thermal progs and troughiness suggest below normal
temperatures for the extended per the blend.
&&
.AVIATION /Discussion for the 26/2100Z IND TAF Update/...
Issued at 424 PM EDT Thu Jul 26 2018
Went slightly earlier with the timing of the potential for convection
into the IND terminal based on the current radar trends.
Currently, only pulsing, light showers are upstream of IND. It is
still not out of the question for thunderstorms to occur this
afternoon and early evening. Continuing to monitor for impacts to
the terminal. The previous discussion follows...
Issued at 1138 AM EDT Thu Jul 26 2018
Confidence is good that flying conditions will be mostly VFR with
perhaps brief worse conditions in isolated to scattered
thunderstorms late this afternoon and early evening. Confidence is
not high enough that a storm will hit a particular TAF site, and
thus will only go for a brief 2 or 3 hour window with VCTS 21z-
24z.
Winds will shift from west to northwest behind a cold front that
should move through 21z-24z from northwest to southeast. Wind speeds
will be up to 12 knots until after 00z and then will decrease to 4
to 7 knots.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...Ryan
NEAR TERM...Ryan
SHORT TERM...Ryan
LONG TERM...MK
AVIATION...MRD/MK
Hazardous weather outlook, Jul 26, 11:38 AM EST, 6 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
1238 PM EDT Thu Jul 26 2018
INZ021-028>030-035>037-043>046-051>053-060>063-067>072-271000-
Carroll-Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-
Vermillion-Parke-Putnam-Hendricks-Vigo-Clay-Owen-Sullivan-Greene-
Monroe-Brown-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Crawfordsville,
Terre Haute, Bloomington, Vincennes, Bedford, and Seymour
1238 PM EDT Thu Jul 26 2018
This hazardous weather outlook is for central Indiana.
.DAY ONE...This Afternoon and Tonight.
Outlook: Thunderstorms are possible this afternoon and early
evening.
Hazards: Cloud to ground lightning and heavy rain.
Timing: Late this afternoon and early evening.
Discussion: A cold front will move through the forecast area today,
triggering showers and thundestorms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Outlook: Additional thunderstorms are possible late this weekend
through the middle of next week. Cloud to ground lightning, gusty
winds and brief heavy rain are possible with any storm.
Discussion: A slow moving low pressure will move into the area late
this weekend followed by additional disturbances next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ031-038>042-047>049-054>057-064-065-271000-
Howard-Tipton-Hamilton-Madison-Delaware-Randolph-Marion-Hancock-
Henry-Morgan-Johnson-Shelby-Rush-Bartholomew-Decatur-
Including the cities of Kokomo, Anderson, Muncie, Indianapolis,
Shelbyville, and Columbus
1238 PM EDT Thu Jul 26 2018
This hazardous weather outlook is for central Indiana.
.DAY ONE...This Afternoon and Tonight.
Outlook: Severe thunderstorms.
Hazards: Damaging winds, cloud to ground lightning, and heavy rain.
Timing: Late this afternoon and early evening.
Discussion: A cold front will move through the forecast area today,
triggering showers and thundestorms. Some could become severe at
times.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Outlook: Additional thunderstorms are possible late this weekend
through the middle of next week. Cloud to ground lightning, gusty
winds and brief heavy rain are possible with any storm.
Discussion: A slow moving low pressure will move into the area late
this weekend followed by additional disturbances next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 26, 4:22 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
522 PM EDT THU JUL 26 2018
INZ054-055-262200-
Johnson IN-Morgan IN-
522 PM EDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN AND SOUTHERN
JOHNSON COUNTIES UNTIL 600 PM EDT...
At 522 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Martinsville, or 23 miles south of Indianapolis, moving
east at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Franklin, Edinburgh, Bargersville, Princes Lakes, Trafalgar and
Morgantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3936 8629 3949 8632 3955 8599 3935 8595
TIME...MOT...LOC 2122Z 261DEG 14KT 3945 8625
Ryan
Special weather statement, Jul 26, 4:49 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
549 PM EDT THU JUL 26 2018
INZ055-056-262230-
Johnson IN-Shelby IN-
549 PM EDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SHELBY AND SOUTHEASTERN JOHNSON
COUNTIES UNTIL 630 PM EDT...
At 549 PM EDT, Doppler radar was tracking a strong thunderstorm over
Franklin, or 13 miles west of Shelbyville, moving east at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Shelbyville, Franklin, Edinburgh, Flat Rock, Geneva, St. Paul,
Marietta, Waldron and Boggstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3936 8563 3936 8604 3954 8607 3961 8563
TIME...MOT...LOC 2149Z 258DEG 24KT 3946 8602
Ryan
Special weather statement, Jul 26, 5:37 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
637 PM EDT THU JUL 26 2018
INZ062-063-070-071-262300-
Brown IN-Lawrence IN-Jackson IN-Monroe IN-
637 PM EDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONROE...SOUTHERN
BROWN...NORTHEASTERN LAWRENCE AND NORTHWESTERN JACKSON COUNTIES UNTIL
700 PM EDT...
At 635 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Bloomington, moving east at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Spurgeons Corner, Norman, Monroe Reservoir, Elkinsville, Freetown,
Kurtz, Charles Deam Wilderness, Stone Head and Story.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Monroe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3909 8648 3917 8608 3895 8608 3893 8641
TIME...MOT...LOC 2235Z 254DEG 24KT 3902 8636
Ryan
Special weather statement, Jul 26, 6:23 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
723 PM EDT THU JUL 26 2018
INZ042-270015-
Randolph IN-
723 PM EDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH COUNTY
UNTIL 815 PM EDT...
At 722 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Fountain City, or 16 miles north of Centerville,
moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lynn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4001 8510 4013 8512 4014 8481 4001 8481
TIME...MOT...LOC 2322Z 264DEG 31KT 4005 8502
Ryan
Special weather statement, Jul 26, 6:30 PM EST, 1 minute before
Special Weather Statement
National Weather Service Indianapolis IN
730 PM EDT THU JUL 26 2018
INZ065-262345-
Decatur IN-
730 PM EDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR COUNTY UNTIL
745 PM EDT...
At 730 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greensburg, or 9 miles west of Batesville, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Greensburg, Millhousen, Newpoint and Lake Santee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3921 8540 3922 8548 3940 8548 3942 8530
3927 8530
TIME...MOT...LOC 2330Z 270DEG 24KT 3932 8539
Ryan